Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 237, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 24, 2001, 6:37 PM CDT for McNairy County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 6:37 PM CDT (23:37 UTC)
- Expired
- Oct 24, 2001, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McNairy County, TN
The radar
The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 7:05 PM CDT | Thunderstorm Wind | Countywide, TN | Numerous trees were knocked down across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
434
WUUS54 KMEG 242338
SVRMEM
TNC109-250015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
637 PM CDT WED OCT 24 2001
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCNAIRY COUNTY IN SOUTHWEST TENNESSEE
* UNTIL 715 PM CDT.
* AT 634 PM CDT...WEATHER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS JUST ENTERING NORTHWEST MCNAIRY COUNTY...MOVING EAST
AT 55 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 715 PM CDT INCLUDE...
BETHEL SPRINGS...SELMER...
ADAMSVILLE...STANTONVILLE...
.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.
.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.
LAT...LON 3528 8876 3505 8880 3503 8840 3541 8838
3536 8861What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:40 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Oct 24, 3:40 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 340 PM CDT WED OCT 24 2001 THE STRONG COLD FRONT CURRENTLY APPROACHING OUR NW COUNTIES WILL MOVE THROUGH THE ENTIRE CWA FROM NOW THROUGH LATE EVENING. A LINE OF TSTMS WILL FOLLOW THE FRONT FROM W TO E THROUGH THE EVENING. EXPECT AN ABRUPT DROP IN TEMPS BEHIND THE FRONT LATER TNT. THE REST OF THE FCST PERIOD LOOKS DRY WITH COOLER THAN NORMAL TEMPS. PRELIM VALUES MEM 47/63/38/63 5000 MKL 44/60/33/60 8000 JBR 43/61/35/62 1000 TUP 49/65/36/62 5000 .MEG...WIND ADVISORY ALLOWED TO EXPIRE. 012
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 4:40 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 35 min |
| Oct 24, 4:52 PM CDT | Severe Thunderstorm Warning | MEG | Dyer | 38 min |
| Oct 24, 4:58 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 47 min |
| Oct 24, 5:09 PM CDT | Severe Thunderstorm Warning | MEG | Obion, Weakley | 51 min |
| Oct 24, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 63 min |
| Oct 24, 5:19 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Gibson | 41 min |
| Oct 24, 5:19 PM CDT | Severe Thunderstorm Warning | MEG | Haywood | 41 min |
| Oct 24, 5:40 PM CDT | Severe Thunderstorm Warning | MEG | Fayette | 50 min |
| Oct 24, 5:55 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Madison | 50 min |
| Oct 24, 5:55 PM CDT | Severe Thunderstorm Warning | MEG | Haywood | 50 min |
| Oct 24, 6:01 PM CDT | Severe Thunderstorm Warning | MEG | Henry | 29 min |
| Oct 24, 6:06 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 39 min |
| Oct 24, 6:21 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Henderson | 39 min |
| Oct 24, 6:47 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Hardin | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.